Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

March 23, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 23, 2018, 1:17 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2018, 1:17 PM MDT (19:17 UTC)
Expired
Mar 23, 2018, 2:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 1:24 PM MDTNON-TSTM WND GST 54Hugo, COMESONET STATION E0539, HUGO.
Mar 23, 1:25 PM MDTNON-TSTM WND GST 532 Ne Genoa, COMESONET STATION AU461, 2 NE GENOA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS55 KBOU 231917
SVRBOU
COC039-073-232000-
/O.NEW.KBOU.SV.W.0001.180323T1917Z-180323T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
117 PM MDT FRI MAR 23 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...
  Eastern Lincoln County in east central Colorado...

* Until 200 PM MDT.

* At 115 PM MDT, strong outflow winds from a previous storm was 
  located 7 miles southeast of Limon, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Limon, Hugo, Genoa, Boyero and Karval. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3861 10349 3919 10398 3948 10359 3913 10316
      3886 10316
TIME...MOT...LOC 1915Z 307DEG 38KT 3920 10359 

HAIL...<.75IN
WIND...60MPH
 
$$

KRIEDERMAN
2 follow-up statements
507 
WWUS55 KBOU 231938
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
138 PM MDT FRI MAR 23 2018

COC039-073-232000-
/O.CON.KBOU.SV.W.0001.000000T0000Z-180323T2000Z/
Elbert CO-Lincoln CO-
138 PM MDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL ELBERT AND EASTERN LINCOLN COUNTIES...

At 136 PM MDT, strong outflow winds were located 7 miles southeast 
of Hugo, or 22 miles southeast of Limon, moving southeast at 45 mph. 
Dust kicked up by the winds will reduce visibility, drivers may be 
impacted. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hugo, Genoa, Boyero and Karval. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Bring any loose outdoor objects inside or tie them down.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3906 10387 3940 10351 3913 10316 3886 10316
      3861 10349
TIME...MOT...LOC 1936Z 307DEG 38KT 3907 10336 

HAIL...<.75IN
WIND...60MPH
 
$$

KRIEDERMAN
345 
WWUS55 KBOU 231958
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
158 PM MDT FRI MAR 23 2018

COC039-073-232005-
/O.EXP.KBOU.SV.W.0001.000000T0000Z-180323T2000Z/
Elbert CO-Lincoln CO-
158 PM MDT FRI MAR 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT AND
EASTERN LINCOLN COUNTIES WILL EXPIRE AT 200 PM MDT...
    
The strong outflow winds which prompted the warning has weakened, 
therefore the warning will be allowed to expire. Winds up to 45 mph 
may still be experienced with some dust still being blown in the 
air. 

LAT...LON 3906 10387 3940 10351 3913 10316 3886 10316
      3861 10349
TIME...MOT...LOC 1955Z 307DEG 38KT 3896 10317 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 11:32 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 23, 11:32 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1132 AM MDT Fri Mar 23 2018

.UPDATE...
Issued at 1132 AM MDT Fri Mar 23 2018

Did a quick update to increase pops along the Front Range through
early afternoon where a brief shower or storm will be possible
before downslope winds kick in. Already seeing showers form over
eastern Larimer county at this time. Also increased pops into the
likely range for the northeast plains since convection is already
instating along the Front Range. Due to the strong winds aloft
and quick moving storms, a couple severe gusts greater than 60 mph
will be possible with these storms.

UPDATE Issued at 953 AM MDT Fri Mar 23 2018

An upper level trough will move across Colorado today bringing an
active weather day. Radar showing widespread mountain snow and
valley rain with embedded thunderstorms over western Colorado.
This will move eastward into the central mountains with in the
next hour or two. Mountain roads are snow covered over north
central Colorado. Expect higher roads in Grand and Summit county,
including I-70, to become snow covered late this morning as the
snow progresses eastward.

Airmass is unstable over the area. CAPE climbs to 500 J/kg over
the northeast plains. Lift from the upper level trough should
produce isolated/scattered thunderstorms over the northeast plains
this afternoon. High Res models have been showing these storms.
Because of strong winds aloft, the showers and storms may produce
strong wind gusts up to 60 mph. Biggest uncertainty is how far
west the storms will form. Strong downslope flow is expected to
prevent storms from forming along the Front Range. By late
afternoon, strong winds will be possible in and along the base of
the foothills where gusts of 60 to 70 mph will be possible.
Subsidence and a tight pressure gradient behind the exiting trough
may cause these strong winds that the HRRR is showing.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM MDT Fri Mar 23 2018

An upper level disturbance embedded in SW flow aloft will move
across the area today and exit far nern CO by late aftn or early
evening.  Decent moisture combined with favorable lapse rates will
produce snow in the mtns thru the aftn with zn 31 the most favored,
however, portions of zn 33 and zn 34 may do well too above 10000
feet so will expand advisory into these areas. Areas of convection
will also be possible.

Across nern CO, sfc low pres will be over the ecntrl plains which
will allow for gusty WSW winds by late morning thru the aftn hours
across the Palmer Divide. Meanwhile, as the disturbance mentioned
above moves across this aftn, decent instability will allow for
the development of sct showers and tstms especially over the
plains. By late aftn as subsidence develops behind the
disturbance this will allow for stronger flow aloft to mix down to
the sfc. Thus expect gusty west to northwest winds to develop
along and near the foothills and over most of the plains. Hi res
data suggests there could be a brief window of 60 to 70 mph winds
at the base of the foothills from near Fort Collins to Boulder
between 21z and 01z. At this point not sure how widespread it will
be and it may not last more than an hour or two so will not issue
any highlight. Further east gusts from 40 to 50 mph may occur in
the same time period. As for highs, temps early this morning are
already very mild so will have readings mainly in the lower to mid
70s's over the plains.

For tonight moisture will gradually decrease in the mtns during the
evening hours with the chance of snow diminishing by 03z.  Across
the plains there will be a slight chc of showers over the far nern
corner early in the evening otherwise it will be dry.  Winds should
subside as well by early evening as a weak cool front moves across
nern CO.

.LONG TERM...(Saturday through Thursday)
Issued at 402 AM MDT Fri Mar 23 2018

Southwesterly flow aloft will dominate the CWA Saturday through
Sunday night. The QG Omega fields show weak upward synoptic scale
energy over the forecast area all weekend. The low level winds
will be south-southeasterly on Saturday, then normal drainage
patterns Saturday night. On Sunday, the NAM shows a cold front
move in during the day with weak upslope behind it. The rest of
the models don't have this front in until Sunday evening and night.
Moisture-wise, it is pretty sparse Saturday through Sunday. There
is some moisture progged to increase Sunday evening over the
mountains and northeast corner. There is some minor CAPE in the
high mountains late day Saturday, with a bit over the plains in
the evening. The CAPE values are higher late day Sunday and most
of Sunday night mainly over the eastern two-thirds of the plains.
For pops, very little to none in the mountains Saturday through
Sunday with nothing on the plains. Will increase pops to 10 to
40%s Sunday night. Will go with a few thunderstorms Sunday evening
and night. For temperatures, Saturday's highs are close to or a
bit warmer than today's. Sunday's highs are 0-2 C cooler than
Saturday's. For the later days, Monday through Thursday, the
southwesterly flow aloft decreases on Monday. An upper trough is
expected to move across the forecast area Tuesday into Wednesday.
The trough has an associated closed low well south of the forecast
area. that will decrease the synoptic scale energy that we might
otherwise receive with just an open wave. The models do show some
QPF and colder temperatures Monday through Wednesday. Nothing
significant however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 953 AM MDT Fri Mar 23 2018

Winds are expected to become more westerly around 18Z as
boundaries from convection over the higher terrain move across.
With decent mixing, winds could be sustained in the 20-30 knots
range with gusts around 40 knots at times. By 00z, winds may
become more WNW and remain gusty until 01-02z before a cool front
moves across and winds shift to the NNE. Overnight winds will
gradually shift to drainage by 06z.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Fri Mar 23 2018

Fire Danger will be critical across southern Lincoln this afternoon
into the early evening hours due to gusty west winds and low
humidity levels.

The Fire Danger will be elevated Saturday afternoon across the
eastern plains and over South PArk and the southeastern CWA on
Sunday afternoon. Saturday is probably the worst day of the two
and needs to be monitored if future model runs increase the winds
speeds a bit or dry the airmass out a bit.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ247.

Winter Weather Advisory until 6 PM MDT this evening for COZ031-
033-034.

&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Meier
FIRE WEATHER...RPK/RJK
Hazardous weather outlook, Mar 23, 10:26 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Fri Mar 23 2018

COZ030>051-241630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Fri Mar 23 2018

...Winter Weather Advisory for the central and northern mountains
until 6 pm this evening...
...Red Flag Warning for southeast Elbert and southern Lincoln
counties until 7 pm this evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Periods of snow along with a few thunderstorms will occur in the
mountains through this afternoon. Total snowfall amounts of 4 to
7 inches will be possible especially above 10000 feet. Mountain
roads are expected to become slushy and snow covered in places,
especially through the passes. Areas of blowing snow will be
possible as well. Southwest to west winds 20 to 35 mph will occur
with gusts to 60 mph above timberline.

Over the foothills and plains it will be windy with gusts from 40
to 55 mph at times this afternoon. There will also be a chance of
afternoon showers and thunderstorms across the northeast plains.
Over southeast Elbert and southern Lincoln counties, critical
fire danger will exist this afternoon due to continued dry
conditions and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger will be elevated over the eastern plains on Saturday
and over the southeastern plains and Park County on Sunday. It
will be dry through the weekend with above normal temperatures.

Moisture will increase Sunday night and Monday ahead of the next
storm system. The storm will move across Monday night and Tuesday,
with another system bringing a chance of precipitation to the
area Wednesday afternoon into early Thursday. Temperatures will be
below normal Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Mar 23, 11:40 AM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
1140 AM MDT FRI MAR 23 2018

COZ040-041-045-046-231830-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1140 AM MDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT...ARAPAHOE
AND EASTERN ADAMS COUNTIES UNTIL 1230 PM MDT...

At 1139 AM MDT, Doppler radar was tracking strong outflow winds near
Bennett, or 28 miles east of Denver, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Aurora, northeastern Centennial, Bennett, Deer Trail, Watkins, Byers,
Manila Village, Arapahoe Park and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3960 10479 3981 10459 3997 10459 3981 10376
      3929 10407
TIME...MOT...LOC 1739Z 296DEG 36KT 3974 10443

KRIEDERMAN
Special weather statement, Mar 23, 1:08 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
108 PM MDT FRI MAR 23 2018

COZ041-046-047-231945-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
108 PM MDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELBERT AND LINCOLN
COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking strong outflow winds 4
miles northwest of Hugo, or 10 miles southeast of Limon, moving
southeast at 40 mph.

Wind gusts of 50 to 55 mph moving out of the northwest will be
possible, kicking up dust and reducing visibility in some areas.

Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Matheson,
Kutch, Wild Horse Point and Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3853 10405 3913 10405 3914 10407 3957 10381
      3957 10317 3853 10317
TIME...MOT...LOC 1907Z 308DEG 35KT 3918 10354

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:40 AM MDTSpecial Weather StatementBOUAdams, Arapahoe, Elbert50 min
Mar 23, 1:08 PM MDTSpecial Weather StatementBOULincoln37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.